Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 285, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 18, 2003, 11:48 PM EDT for Preston County, West Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2003, 11:48 PM EDT (03:48 UTC)
- Expired
- Sep 19, 2003, 5:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 190351 FFWPBZ WVC077-190945- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1148 PM EDT THU SEP 18 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... PRESTON COUNTY IN WEST VIRGINIA * UNTIL 545 AM EDT * AT 1148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A BAND OF VERY HEAVY RAIN MOVING WEST INTO PRESTON COUNTY. TWO OR MORE INCHES COULD FALL WITH THIS BAND OF HEAVY RAIN. * OTHER LOCATIONS IN THE WARNING INCLUDE...ROWLESBURG...TERRA ALTA...NEWBURG AND KINGWOOD... <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
1 follow-up statement
000 WGUS71 KPBZ 190622 FFSPBZ MDC023-WVC077-093-190715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 AM EDT FRI SEP 19 2003 A FLASH FLOOD WARNING CONTINUES FOR GARRETT COUNTY MARYLAND AND TUCKER COUNTY WEST VIRGINIA UNTIL 515 AM. A FLASH FLOOD WARNING CONTINUES FOR PRESTON COUNTY WEST VIRGINIA UNTIL 545 AM. BANDS OF HEAVY RAIN CONTINUE TO PUSH NORTHWEST ACROSS GARRETT...TUCKER AND PRESTON COUNTIES. A REPORT OF 3.7 INCHES OF RAIN HAS BEEN RECEIVED IN TUCKER COUNTY. SEVERAL ROADS ARE FLOODED IN THE OAKLAND AREA OF GARRETT COUNTY. MORE MODERATE TO HEAVY RAIN WILL OCCUR EARLY THIS MORNING. DO NOT DRIVE ACROSS ANY FLOODED ROAD. BE ALERT FOR RAPIDLY RISING WATER AND MOVE TO SAFETY QUICKLY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 9:05 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Sep 18, 9:05 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 905 PM EDT THU SEP 18 2003 SEND OUT UPDATE TO CLEAN UP WORDING FOR OVERNIGHT PERIOD. REST OF FORECAST IS IN LINE WITH CURRENT TREND. .PBZ... MD...HIGH WIND WARNING FOR TONIGHT FOR ZONE MDZ001. FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR ZONE MDZ001. OH...FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR ZONES OHZ040>041...OHZ049>050...OHZ059...OHZ069. WIND ADVISORY FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050... OHZ057>059...OHZ068>069. PA...HIGH WIND WARNING FOR TONIGHT FOR ZONES PAZ016...PAZ023... PAZ030...PAZ032. FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. WIND ADVISORY FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>015... PAZ020>022...PAZ029...PAZ031. WV...HIGH WIND WARNING FOR TONIGHT FOR ZONES WVZ023...WVZ041. FLOOD WATCH FROM 1000 PM EDT THURSDAY UNTIL 1000 PM EDT FRIDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. WIND ADVISORY FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>022.
Hazardous weather outlook, Sep 18, 6:15 AM EDT, 17 hours 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 615 AM EDT THU SEP 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. A FLOOD WATCH WILL BE IN EFFECT LATER TONIGHT FOR MUCH OF EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. ALSO A WIND ADVISORY WILL BE IN EFFECT LATER TONIGHT FOR MUCH OF SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND EXTREME EAST CENTRAL OHIO. A HIGH WIND WARNING WILL BE IN EFFECT LATER TONIGHT FOR JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH WILL REMAIN IN EFFECT TIL NOON FRIDAY FOR MUCH OF EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. ALSO A WIND ADVISORY WILL REMAIN IN EFFECT FOR MUCH OF SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND EXTREME EAST CENTRAL OHIO TIL 10 PM FRIDAY. A HIGH WIND WARNING WILL REMAIN IN EFFECT TIL 10 PM FRIDAY FOR JEFFERSON...INDIANA...WESTMORELAND AND FAYETTE COUNTIES OF SOUTHWESTERN PENNSYLVANIA...PARTS OF NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE TODAY INTO TOMORROW.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:27 PM EDT | Flash Flood Warning | PBZ | Tucker | 6 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.